advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lindenhurst, New York, USA:

My three year old son has type 1 diabetes, diagnosed about 15 months ago, and I have recently noticed that the biceps area on both his arms seems to be caving in (it's indented). What can I do to stop this from progressing? Is this a normal side effect for people with diabetes? Does this create any serious danger to him?

Answer:

The problem you describe sounds like lipoatrophy, a condition in which the fatty layer in the skin at the injection sites has been absorbed. It is unusual to see nowadays because of the highly purified insulins we use. However, it can occur. It suggests that the same site is being used too frequently. You should avoid using the biceps site for some time, until the fatty layer recovers. More importantly, make sure that you use as many different sites as possible to avoid the same problem occurring in other areas.

JS

DTQ-20010606142327
Original posting 26 Jun 2001
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.